Montana, 2013Winter Storm in Montana, December 2 to 4, 2013
December 2 to 4, 2013 · NWS GGW · 8 events in 8 counties and zones
A very strong arctic storm system brought Pacific moisture, over-riding a significantly cold air mass from the Canadian Rockies to spread snow and blowing snow across northeast Montana.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong arctic storm system brought Pacific moisture, over-riding a significantly cold air mass from the Canadian Rockies to spread snow and blowing snow across northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 2, 3:25 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Dec 2, 3:25 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MST MON DEC 2 2013
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
WITH TEMPERATURES AT OR CLOSE TO FREEZING...WITH KEEP THE FZRA
ADVSY GOING THROUGH THIS MORNING.
A STRONG...COLD CLOSED-OFF LOW PRESSURE SYSTEM...SEEN ON THE GOES
WATER VAPOR IMAGERY...HAS MOVED SOUTH OUT OF ALASKA AND THE YUKON
TERRITORY AND IS TRACKING SOUTH ALONG THE BRITISH COLUMBIA
COAST...PICKING UP CONSIDERABLE PACIFIC MOISTURE ALONG THE WAY.
THIS LOW DESCENDS INTO NORTHERN AREAS OF THE PACIFIC NORTHWEST
TODAY...SENDING A COLD FRONT INTO THE NORTHERN HALF OF THE CWA BY
NOON...AND COMPLETELY THROUGH BY 00Z TUESDAY. THIS IS A LITTLE
QUICKER THAN EXPECTED...SO WILL BE TWEAKING HIGHS DOWN A BIT
TODAY. WE CAN EXPECT A COMPLETE TRANSITION OVER TO SNOW BEFORE THE
END OF THE DAY. IN ADDITION...THE SURFACE LOW CENTER WILL DROP
INTO WESTERN SOUTH DAKOTA CREATING A TIGHT PRESSURE GRADIENT. THIS
WILL RAMP-UP WIND BY LATE AFTERNOON ALONG AND NORTH OF THE HI-
LINE AT FIRST.
TONIGHT...THE FRONT MOVES SOUTH TAKING THE INITIAL MOISTURE WITH
IT. BUT A COMPLEX DISTURBANCE SETTLES OVER NORTHEAST MONTANA WITH
AROUND A AROUND A QUARTER INCH OF QPF AVAILABLE TO PRODUCE
MODERATE ACCUMULATING SNOW. A STRONG CAA WILL BRING IN A STEADY
STREAM OF ARCTIC AIR. 850MB TEMPERATURES THAT WERE ABOVE 0C THIS
MORNING WILL DROP TO AROUND -16C BY TUESDAY MORNING. THE NORTHERLY
WIND OF 20-25 KT WILL CREATE BLOWING AND DRIFTING SNOW HAZARDS.
TUESDAY...MODELS DIFFER ON QPF AMOUNTS FOR TUESDAY...MAKING IT
LIKELY THAT SNOW WILL TAPER LOWER. THE SURFACE LOW WILL CONTINUE
ITS TREK EAST DIMINISHING WIND STRENGTH BY AFTERNOON. CAA WILL
CONTINUE THE ARCTIC BLAST WITH 850MB TEMPERATURES REACHING AROUND
-20C. EXPECT HIGHS IN SINGLE DIGITS.
TUESDAY NIGHT AND WEDNESDAY...EXCEPT FOR LIGHT FLURRY TYPE
LINGERING SNOW...A SURFACE HIGH WILL BRING IN THE REALLY COLD AIR
ASSOCIATED WITH ANOTHER CLOSED BUT DRY LOW DROPPING INTO SOUTHERN
SASKATCHEWAN. THE MAIN THREAT COULD BE WIND CHILLS OVERNIGHT AND
WEDNESDAY MORNING...DEPEND ON WIND STRENGTH.
BASED ON SNOW AMOUNTS AND IMPACTS...DECIDED TO GO WITH A WITH A
WINTER STORM WARNING IN 2 SEGMENTS...THE 1ST BEGINNING AT 18Z
NORTH OF THE MISSOURI RIVER...AND THE REMAINDER AT 00Z. THE
WARNING WILL GO THROUGH 12Z WEDNESDAY. SCT
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
AN ARCTIC AIRMASS WILL DOMINATE THE EXTENDED PERIOD WHICH LAST
THROUGH NEXT MONDAY WITH HIGHS NEAR OR BELOW ZERO AND LOWS WELL
BELOW ZERO. A DEEP UPPER TROUGH WILL COVER MOST OF THE US AND
CANADA WITH AN ARCTIC HIGH PRESSURE SYSTEM OVER MONTANA MOST OF
THE TIME. MONTANA WILL HAVE A NORTH TO NW FLOW ALOFT THAT WILL
COME STRAIGHT FROM THE ARCTIC. MODELS CONTINUE TO POINT TOWARDS
PERSISTENT LOW CLOUDS WHICH IF THEY HOLD WILL PREVENT TEMPERATURES
FROM FALLING AT NIGHT AS MUCH AS THEY WOULD IF SKIES WERE CLEAR.
HOWEVER...WITH FRESH SNOW COVER... IT ONLY TAKES A FEW HOURS OF
CLEAR SKIES AT NIGHT FOR TEMPERATURES TO REACH -25 OR COLDER IN
THIS PATTERN. FORRESTER
&&
.AVIATION...
FLIGHT CATEGORY: ANYWHERE FROM VFR TO IFR THIS MORNING AS PATCHY
FOG WILL REDUCE VISIBILITY TO LESS THAN A MILE AT TIMES. THEN...
IFR MOST OF THE TIME AFTER SNOW DEVELOPS THIS AFTERNOON. THE IFR
CONDITIONS WILL CONTINUE TONIGHT AND TUESDAY WITH SNOW AND BLOWING
SNOW REDUCING VISIBILITY TO LESS THAN A MILE MOST OF THE TIME.
A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION ON TODAY WITH A
STRONG COLD FRONT. LIGHT WINDS THIS MORNING WILL TURN TO THE NORTH
OR NORTHEAST AND INCREASE TO AND INCREASE TO AROUND 20 KNOTS THIS
EVENING. A MIX OF FOG...RAIN OR FREEZING RAIN/ICING AT TIME THIS
MORNING WILL CHANGE TO ALL SNOW THIS AFTERNOON. THE SNOW WILL
CONTINUE TONIGHT AND TUESDAY WITH SIGNIFICANT IMPACTS TO GROUND
OPERATIONS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST
WEDNESDAY FOR DAWSON...GARFIELD...MCCONE...PETROLEUM...PRAIRIE...
RICHLAND...SOUTHWEST PHILLIPS...WIBAUX.
FREEZING RAIN ADVISORY UNTIL 11 AM MST THIS MORNING FOR CENTRAL
AND SOUTHERN VALLEY...DANIELS...EASTERN ROOSEVELT...NORTHERN
PHILLIPS...NORTHERN VALLEY...RICHLAND...SHERIDAN...WESTERN
ROOSEVELT.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 AM MST
WEDNESDAY FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND
SOUTHERN VALLEY...DANIELS...EASTERN ROOSEVELT...NORTHERN
PHILLIPS...NORTHERN VALLEY...SHERIDAN...WESTERN ROOSEVELT.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 2, 3:20 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
320 AM MST MON DEC 2 2013
MTZ016>027-059>062-030900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
320 AM MST MON DEC 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FREEZING RAIN ADVISORY IS IN EFFECT FOR NORTHERN PORTIONS OF
NORTHEAST MONTANA THIS MORNING. A WINTER STORM WARNING IS IN
EFFECT STARTING THIS AFTERNOON NORTH OF THE MISSOURI RIVER AND
THIS EVENING SOUTH OF THE MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WARNING IS IN EFFECT FOR ALL OF NORTHEAST MONTANA
THIS AFTERNOON OR EVENING THROUGH TUESDAY NIGHT. EXPECT 4 TO 8
INCHES OF TOTAL SNOW ACCUMULATION. STRONG NORTHERLY WIND OF 20 TO
30 MPH WILL GENERATE BLOWING AND DRIFTING SNOW TO MAKE TRAVEL
DIFFICULT AND HAZARDOUS. WIND CHILLS OF 20 TO 30 BELOW CAN BE
EXPECTED TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Daniels
- When
- December 2, 8:00 AM MST to December 4, 9:45 AM MST
- Where
- Daniels forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Cooperative observer at 4NW Scobey reported 6 to 7 inches of snowfall.
Winter Storm, Northern Valley
- When
- December 2, 9:00 AM MST to December 3, 6:30 PM MST
- Where
- Northern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
The cooperative observers at the Port of Opheim border station reported 12 inches of new snowfall.
Winter Storm, Central and Se Phillips
- When
- December 2, 9:00 AM MST to December 3, 3:00 PM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Snowfall reports of 4 to 6 inches were generally common across the area, with a maximum of 7 inches reported both by the Bureau of Land Management at the Bowdoin National Wildlife Refuge and by the cooperative observer at 3SSE Content.
Winter Storm, Garfield
- When
- December 2, 10:00 AM MST to December 4, 3:00 AM MST
- Where
- Garfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
A wide range of snowfall amounts were reported across the area, with a maximum of 8 inches reported by the cooperative observer at 3N of Brusett.
Winter Storm, Central and Southern Valley
- When
- December 2, 2:00 PM MST to December 4, 12:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Most cooperative observers contacted reported 6 to 8 inches of snowfall, but for those in and around Hinsdale and other locations near the Larb Hills, reports of 11 to 12 inches of orographically-enhanced snowfall were common.
Winter Storm, Prairie
- When
- December 2, 5:30 PM MST to December 3, 10:00 PM MST
- Where
- Prairie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
The cooperative observer at the Terry Buffalo Rapids reported a total of 8 inches of snow over a 24-hour period.
Winter Storm, Northern Phillips
- When
- December 2, 7:00 PM MST to December 3, 9:00 PM MST
- Where
- Northern Phillips forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Cooperative observers at the Port of Morgan border station reported 7 inches of new snowfall.
Winter Storm, Dawson
- When
- December 2, 9:00 PM MST to December 3, 11:00 PM MST
- Where
- Dawson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Snowfall reports ranged widely across the area, generally between 2 and 5 inches, but the cooperative observer at Lindsay reported 7 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, December 2 to 4, 201328 injured · $2,000 · 13 events
- Heavy Snow in North Dakota, December 2 to 4, 201325 events
- Winter Storm in Minnesota, December 2 to 4, 201323 events
- Winter Storm and Heavy Snow in Wyoming, December 2 to 4, 201319 events
- Heavy Snow in Minnesota, December 2 to 5, 201315 events
- Dense Fog in Missouri, December 2 to 3, 201311 events
- Winter Storm and High Wind in Colorado, December 2 to 4, 201370 kt wind · 10 events
- Winter Storm in South Dakota, December 2 to 4, 20139 events
- Heavy Snow in Minnesota, December 2 to 3, 20137 events
- Extreme Cold and Winter Weather in Idaho, December 2 to 9, 20134 events
- Winter Storm in Wisconsin, December 2 to 4, 20133 events
- Winter Storm in Wyoming, December 2 to 3, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489884, 489887, 489888, 489889, 489882, 489892, 489885, 489890.